Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 43, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 17, 2002, 10:10 AM CDT for Daviess County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 10:10 AM CDT (15:10 UTC)
- Expired
- May 17, 2002, 3:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Daviess County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 171510
FFWPAH
KYC059-172000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVIESS COUNTY IN WESTERN KENTUCKY
* UNTIL 300 PM CDT
* AT 1005 AM CDT...DOPPLER RADAR INDICATED RAINFALL TOTALS SINCE
LAST NIGHT ACROSS DAVIESS COUNTY OF 2 TO 4 INCHES...ESPECIALLY
ACROSS THE SOUTHERN HALF OF THE COUNTY.
HOURLY RAINFALL AMOUNTS ANYWHERE FROM ONE QUARTER TO ONE INCH WILL
BE POSSIBLE THROUGH NOON...WHICH IS LIKELY TO CAUSE FLOODING
PROBLEMS INTO THE EARLY AFTERNOON HOURS.
* LOCATIONS IN THE WARNING INCLUDE...
MASONVILLE...OWENSBORO AND WHITESVILLE.
IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3780 8693 3767 8683 3758 8708 3768 8737
3778 8728What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:00 AM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, May 17, 3:00 AM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 AM CDT FRI MAY 17 2002 WILL BE BRIEF DO TO ONGOING FLOODING SITUATION... CURRENT RADAR AND MODEL TRENDS INDICATE THE HIGHEST POTENTIAL FOR HEAVY RAIN TODAY WILL BE OVER THE SOUTHERN HALF OF THE FORECAST AREA...ESPECIALLY SE MO AND WRN KY. SOME AREAS OF SE MO HAVE ALREADY PICKED UP 2 TO 3 INCHES SINCE 00Z (2.64 AT CGI)...WITH MORE ON THE WAY. ALREADY NUMEROUS FLASH FLOOD WARNINGS OUT...WITH MORE TO COME IN THE NEAR FUTURE FARTHER SOUTH AND EAST. WITH RIVERS ALREADY IN FLOOD...AND GROUNDS FAIRLY SATURATED FM RECENT HEAVY RAINS...ITS PRETTY MUCH A NO BRAINER TO CONTINUE FLOOD WATCH FOR TODAY...EVEN IN NORTHERN AREAS WHERE RAINFALL MAY NOT BE AS HEAVY. SPC TARGETS SOUTHERN AREAS WITH SLIGHT RISK OF SEVERE...THOUGH I REALLY THINK CURRENT CONVECTION IN THAT REGION IS WORKING OVER THE AIRMASS FAIRLY WELL...AND WILL BE DIFFICULT TO RECOVER DUE TO CLOUDS/PRECIP TODAY. STILL...CANNOT RULE OUT ISOLATED STRONG ELEVATED STORMS. WL KEEP LINGERING EARLY FRI NIGHT CHC...THEN CLEAR OUT AS DRY AIR MOVES IN BEHIND DEPARTING FRONT. WEEKEND-EARLY NEXT WEEK STILL LOOKS COOL/DRY. SCATTERED FROST NOT OUT OF THE QUESTION SAT NIGHT NORTHERN AREAS AS DEW POINTS SETTLE INTO THE MID 30S AND WINDS GO CALM. BIG QUESTION WILL BE WHETHER SKIES STAY CLEAR...OR WRAP AROUND STRATO CU MAKE IT INTO THE AREA FROM THE NORTH. .PAH...FLOOD WATCH TODAY ALL OF CWA. MEFFERT
In the hours before
Special weather statement, May 17, 6:00 AM CDT, 4 hours 10 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-171700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 600 AM CDT FRI MAY 17 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. THREATS... FLOODING POTENTIAL IS HIGH TODAY OVER PORTIONS OF THE QUAD STATE REGION...ESPECIALLY SOUTH OF A LINE THAT EXTENDS FROM VAN BUREN MISSOURI...TO MARION ILLINOIS...TO OWENSBORO KENTUCKY. IN ADDITION... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY WITHIN THAT SAME AREA. DISCUSSION... A COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTH THROUGH THE QUAD STATE REGION TODAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF THIS FRONT...AS LOW PRESSURE ALOFT MOVES EAST OUT OF THE PLAINS. MANY AREAS OVER SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS...AND WESTERN KENTUCKY HAVE THE POTENTIAL TO RECEIVE AN ADDITIONAL INCH OR SO OF RAIN TODAY...WHILE SOME LOCALES ALONG THE KENTUCKY/TENNESSEE BORDER MAY SEE ANOTHER TWO INCHES OF RAIN. THIS RAIN WILL FALL ON ALREADY SATURATED SOIL FROM RECENT RAINS...SO LITTLE OF THE RAIN WILL SOAK INTO THE GROUND. IN ADDITION...MANY RIVERS ACROSS THE QUAD STATE REGION ARE ALREADY FLOODING...SO THE RAINS WILL SERIOUSLY AGGRAVATE THESE CONDITIONS. IN FACT...PORTIONS OF SOUTHEAST MISSOURI HAVE ALREADY RECEIVED 2 TO 4 INCHES OF RAIN DURING THE OVERNIGHT HOURS. IN ADDITION TO THE FLOODING POTENTIAL...ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY ALONG AND AHEAD OF THE COLD FRONT. THIS IS ABOUT THE SAME AREA WHERE THE HEAVY RAIN THREAT EXISTS. THE MAIN THREAT WITH THE STORMS WILL BE WITH HAIL AND GUSTY WINDS. ALL THE ACTIVITY WILL END THIS EVENING AS DRIER AND MUCH COOLER AIR MOVES IN BEHIND THE COLD FRONT. SPOTTER ACTIVATION... SPOTTERS...ESPECIALLY THOSE WITH RAIN GAUGES...WILL BE NEEDED TO HELP MONITOR WATER LEVELS AND REPORT RAINFALL AMOUNTS. SPOTTERS SHOULD ALSO REPORT ANY NEW ROAD CLOSURES DUE TO HEAVY RAINS. OUTLOOK FOR SATURDAY... HIGH PRESSURE WILL BRING SUNSHINE AND COOLER TEMPERATURES TO THE ENTIRE REGION SATURDAY.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:45 AM CDT | Flash Flood Warning | PAH | Graves, McCracken, Marshall | 3 hr |
| May 17, 5:25 AM CDT | Flash Flood Warning | PAH | Ballard, Carlisle | 4 hr |
| May 17, 5:58 AM CDT | Flash Flood Warning | PAH | Calloway, Graves, McCracken, Marshall | 3 hr |
| May 17, 7:56 AM CDT | Flash Flood Warning | PAH | Caldwell, Crittenden, Hopkins, Livingston, McLean, Muhlenberg and 1 more | 4 hr |
| May 17, 8:59 AM CDT | Flash Flood Warning | PAH | Ballard, Calloway, Carlisle, Fulton, Graves, Hickman and 2 more | 5 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.